MAUDE Adverse Event Report: OSTEOMED EXTREMILOCK ANKLE PLATING SYSTEM; 7 HOLE 1/3 TUBULAR PLATE

OSTEOMED EXTREMILOCK ANKLE PLATING SYSTEM; 7 HOLE 1/3 TUBULAR PLATE
Catalog Number 336-0008
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/24/2019
Type of Reportable Event Malfunction
Event or Problem Description
The patient had surgery previously for an ankle fracture that is commonly corrected by the use of the 1/3 tubular plate and screws.Implants and surgery went well.The patient revisited with the physician and found that the plate was broken post-op.On (b)(6) 2019, the physician performed a hardware removal.
 
Additional Manufacturer Narrative
The returned 8-hole, 1/3 tubular, ankle plate broke post-operatively.The possibilities that might have caused a break post-operatively include: excessive bending of the plate pre-op, non-union of the fracture that placed abnormal, long-term stress upon the plate, a non-compliant patient, poor bone quality, design flaw, manufacturing flaw, and secondary trauma to the surgical site.Due to limited information, the exact root cause is unknown.Review of the dhr did not identify any non-conformances associated with lot release.A two-year review did not identify any capas or ncrs related to this implant family.This is the only complaint for this issue within the last two (2) years.This plate is a part of the extremilock ankle plating system (e-aps).The e-aps risk document includes an assessment of this failure mode.The risk of a non-union (presumed in this case) due to a broken platehas a predicted severity rating of 3.Per the risk management procedure, a rating of 3 indicates a "serious" severity level (results in injury or impairment requiring professional medical intervention).Depending on the possible cause, the final predicted risk level is either a "low" or a "medium".The e-aps instructions for use (ifu) outlines several contraindications, such as patients with certain metabolic diseases, or insufficient bone or poor bone quality, or disorders that would cause the patient to ignore the physician's pre- and /or post-operative instructions and/or the limitations of internal rigid fixation implants.The ifu has multiple user warnings such as patients must have sufficient bone quality to sustain effectiveness and benefits of rigid fixation, using undersized implants in areas of high functional stress may lead to implant fracture and failure, and bending the plate excessively multiple times may weaken the plate and could result in implant failure.The ifu also states the e-aps implants are not intended to endure excessive abnormal functional stresses, that they are intended for temporary fixation only until osteogenesis occurs, and that post-operative instructions should be given to the patient by the surgeon, including the potential for secondary injuries to a surgical site if the patient is non-compliant.This issue will be monitored through routine trending.

Brand Name
EXTREMILOCK ANKLE PLATING SYSTEM
Common Device Name
7 HOLE 1/3 TUBULAR PLATE
Manufacturer (Section D)
OSTEOMED
3885 arapaho road
addison TX 75001
MDR Report Key8646368
Report Number2027754-2019-00008
Device Sequence Number19378765
Product Code HRS
UDI-Device Identifier00845694049689
UDI-Public00845694049689
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K133691
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number336-0008
Device Lot Number1126014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2019
Initial Date Received by Manufacturer 04/24/2019
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date07/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;